Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 6, 2006, 5:10 PM CDT for Davis County, Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2006, 5:10 PM CDT (22:10 UTC)
- Expired
- Jun 6, 2006, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Davis County, IA
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 5:12 PM CDT | TORNADO | 5 Ne Bloomfield, IA | BRIEF TORNADO TOUCHDOWN REPORTED BY BLOOMFIELD FIRE DEPARTMENT. NO DAMAGE. |
| Jun 6, 5:15 PM CDT | HAIL 1 | 4 S Floris, IA | 50 MPH WINDS ALSO OBSERVED. |
| Jun 6, 5:40 PM CDT | HAIL 0.88 | Pulaski, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 062210 TORDMX IAC051-062300- /O.NEW.KDMX.TO.W.0023.060606T2210Z-060606T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT TUE JUN 6 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EASTERN DAVIS COUNTY IN SOUTHEAST IOWA. * UNTIL 600 PM CDT. * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR BLOOMFIELD...OR 15 MILES SOUTH OF OTTUMWA... AND MOVING SOUTHEAST AT 15 MPH. * THIS STORM WILL BE... NEAR PULASKI BY 535 PM CDT. THE LOCATION OF FLORIS IS ALSO IN THE PATH. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221 $$ RUSSELL
3 follow-up statements
000 WWUS53 KDMX 062219 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 519 PM CDT TUE JUN 6 2006 IAC051-062300- /O.CON.KDMX.TO.W.0023.000000T0000Z-060606T2300Z/ DAVIS IA- 519 PM CDT TUE JUN 6 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN DAVIS COUNTY UNTIL 600 PM CDT... AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR BLOOMFIELD...OR 20 MILES SOUTH OF OTTUMWA... AND MOVING SOUTHEAST AT 15 MPH. THIS TORNADIC STORM WILL BE... NEAR PULASKI BY 540 PM CDT. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL. AT 502 PM LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL 1 MILE SOUTH OF FLORIS. LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221 $$ RUSSELL
000 WWUS53 KDMX 062245 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT TUE JUN 6 2006 IAC051-062300- /O.CON.KDMX.TO.W.0023.000000T0000Z-060606T2300Z/ DAVIS IA- 545 PM CDT TUE JUN 6 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN DAVIS COUNTY UNTIL 600 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES WEST OF MILTON...OR 15 MILES NORTH OF MEMPHIS...AND MOVING SOUTH AT 25 MPH. THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN DAVIS COUNTY...INCLUDING THE LOCATION OF PULASKI. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221 $$ RUSSELL
000 WWUS53 KDMX 062259 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 559 PM CDT TUE JUN 6 2006 IAC051-062309- /O.EXP.KDMX.TO.W.0023.000000T0000Z-060606T2300Z/ DAVIS IA- 559 PM CDT TUE JUN 6 2006 ...THE TORNADO WARNING FOR EASTERN DAVIS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 554 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY RAIN FOR THE NEXT 10 TO 15 MINUTES OVER FAR SOUTHERN DAVIS COUNTY...BUT THE SEVERE WEATHER HAS SHIFTED TO THE SOUTH. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4090 9222 4088 9249 4061 9240 4062 9221 $$ RUSSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 6, 4:25 PM CDT, 45 minutes earlier.
Area forecast discussion, Jun 6, 4:25 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT TUE JUN 6 2006 .DISCUSSION... MAIN FORECAST CONCERNS ARE CONVECTIVE TRENDS NEAR TERM...THEN RAIN CHCS THRU FRIDAY WITH A COUPLE OF DIFFICULT TO RESOLVE SHORT WAVES...AND FINALLY A POTENTIALLY ACTIVE EXTENDED PERIOD. A SCATTERED LINE OF THUNDERSTORMS IS MOVING THROUGH SOUTHEAST COUNTIES ATTM WITH ISOLD NICKEL HAIL. BETTER TOR POTENTIAL TO THE EAST WITH SEVERAL CONFIRMED TORNADOES THUS FAR...BUT SHORT TERM THREAT WILL BEAR WATCHING INVOF OTM AND CENTERVILLE. STORMS SHOULD EXIT CWA BETWEEN 6 AND 7 PM WITH WEAK HIGH PRESSURE RIDGE TO FOLLOW OVERNIGHT INTO WED. THE NAM/GFS ARE BOTH SUGGESTING A SERIES OF RIDGE RIDING SHORT WAVE TROUGHS TO AFFECT THE REGION LATE WED THRU FRIDAY. THE MODELS ARE NOT LATCHING ON TO CONSISTENT TIMING AND WILL KEEP POP COVERAGE CONSERVATIVE FOR NOW...WITH SLT CHCS OVER WESTERN COUNTIES THURSDAY...AND OVER THE SOUTH THURSDAY NIGHT. WE COULD SEE A FEW MARGINAL SEVERE STORM...MAINLY THURS AFT/EVE. ADDITIONAL SHORT WAVES ARRIVE FRI/SAT AND WILL LEAVE CURRENT POPS IN NORTHERN SECTIONS ALONE GIVEN THE UNCERTAINTY. SAT NITE THROUGH THE WEEKEND...THE UPPER RIDGE WILL GRADUALLY FLATTEN WITH A FRONTAL BOUNDARY EXPECTED TO WAVER NORTH AND SOUTH NEAR CENTRAL IOWA. THE SETUP FAVORS OVERNIGHT MCS ACTIVITY WITH CONSISTENT BOUNDARY AND MOISTURE FEED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
Hazardous weather outlook, Jun 6, 3:58 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE JUN 6 2006 IAZ074-075-084>086-094>097-071100- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 358 PM CDT TUE JUN 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT AN ISOLATED SEVERE STORM IS POSSIBLE DURING THE LATE AFTERNOON HOURS...WITH HAIL TO NICKEL SIZE AND LOCALIZED WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT OVER SOUTHERN PORTIONS OF IOWA. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY THURSDAY EVENING...WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH THE MAIN THREATS. PERIODS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO OUTLINE THE SPECIFIC SEVERE WEATHER THREATS...HOWEVER WITH A FRONTAL BOUNDARY IN THE AREA...THERE IS POTENTIAL FOR HEAVY RAIN OVER PORTIONS OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 7 PM THIS EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073- 081>083-092-093-071100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD- 358 PM CDT TUE JUN 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT OVER WESTERN AND SOUTHERN PORTIONS OF IOWA. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY THURSDAY AFTERNOON AND EVENING...WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 60 MPH THE MAIN THREATS. PERIODS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO OUTLINE THE SPECIFIC SEVERE WEATHER THREATS...HOWEVER WITH A FRONTAL BOUNDARY IN THE AREA...THERE IS POTENTIAL FOR HEAVY RAIN OVER PORTIONS OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED LATE THIS AFTERNOON OR TONIGHT. KINNEY
In the hours before
Local storm report, Jun 6, 3:57 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT TUE JUN 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 SE EDDYVILLE 41.14N 92.60W
06/06/2006 E0.88 INCH WAPELLO IA PUBLIC
&&
COGILLocal storm report, Jun 6, 4:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT TUE JUN 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 S OTTUMWA 40.98N 92.42W
06/06/2006 E0.88 INCH WAPELLO IA TRAINED SPOTTER
&&
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:48 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 57 min |
| Jun 6, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 46 min |
| Jun 6, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 13 min |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.